If you are clinically depressed, it’s not uncommon to also have sexual problems. Issues such as erectile dysfunction (ED) or an inability to have an orgasm often go along with depression. But doctors can usually treat sexual problems that are related to depression.
Sex and Depression
Think of the brain as a highly sensitive sex organ. Sexual desire starts in the brain and works its way down. That's because of special brain chemicals known as neurotransmitters. These chemicals increase communication between brain cells and trigger more blood flow to the sex organs. The problem is, with depression and other mood disorders, the brain circuits that communicate using these chemicals don't function as they should.
Many men and women with depression say that they have low or no sexual desire. That can put a tremendous strain on intimate relationships.
Sexual Side Effects of Antidepressants
As helpful as antidepressants are in boosting a person's mood or sense of self-worth, some types of antidepressants -- for example, selective serotonin reuptake inhibitors (SSRIs) -- can have unwanted side effects. Those side effects can result in sexual problems.
Antidepressants help improve mood in people with depression by changing how neurotransmitters work. But the same chemicals are involved in the sexual response. Antidepressants affect nerve pathways that control the sexual response, potentially causing sexual dysfunction. The sexual side effects of antidepressants sometimes increase as the dose of medication increases. Antidepressants that affect serotonin are also often used to treat premature ejaculation in men.
What Types of Sexual Problems Are Associated With Antidepressants?
Sexual problems with antidepressants may include:
- Inability to initiate or enjoy sex
- Erectile dysfunction (ED) or delayed ejaculation
- Decreased sexual desire
- Inability to achieve an orgasm
How Are Sexual Problems With Depression or With Antidepressants Treated?
If you have depression and are noticing a reduced interest in sex or problems in having sex, it is important for you and your doctor to figure out if the cause is the depression, the antidepressant you may be taking, or some other medical explanation. There are ways to manage the sexual side effects of antidepressant medicines without interfering with your treatment. Your doctor might try newer antidepressants that may not decrease your libido or sexual response. Or they may prescribe another medication to try to counteract sexual side effects, which can be taken along with the antidepressant.
- Sildenafil (Revatio, Viagra)
- Tadalafil (Adcirca, Alyq, Cialis, Tadliq)
- Vardenafil (formerly available as brand names Levitra, Staxyn)
The FDA has approved these medications to treat sexual problems in men. Some research shows sildenafil may help sexual problems caused by antidepressants in women.
Antidepressant drug side effects can also be tied to the dose prescribed. Sometimes simply lowering the dose will still treat depression without blocking sexual desire.
But don't tweak the dose yourself. Talk with your doctor if you have sexual side effects from antidepressants (or any other drug). And don’t stop taking your antidepressant on your own. Your doctor can help you wean off it so you don’t have symptoms of antidepressant discontinuation syndrome.
If you stop taking your medication because of sexual side effects, it’s very possible – even likely – your depression could return. Often, once people realize that the sexual problems associated with the medications can be treated, they choose to continue taking it.